Alert archive / Idaho / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 14, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at Jul 23, 2002, 3:20 PM MDT for Teton County, Idaho. It was in force for 15 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2002, 3:20 PM MDT (21:20 UTC)
- Expired
- Jul 23, 2002, 3:35 PM MDT
- In force
- 15 min
- Issued by
- NWS Pocatello, ID
- Area
- Counties, with a storm outline in the text
County Teton County, ID
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 3:25 PM MDT | Hail 0.75 | Driggs, ID |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 9.3 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 147 J/kg
- Mixed-layer CIN
- -379 J/kg
- Mixed-layer LCL
- 1296 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
536 WUUS55 KPIH 232120 SVRPIH IDC081-232130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID 320 PM MDT TUE JUL 23 2002 THE NATIONAL WEATHER SERVICE IN POCATELLO/IDAHO FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL TETON COUNTY IN SOUTHEAST IDAHO * UNTIL 335 PM MDT * AT 311 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES WEST OF DRIGGS...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... TETONIA...DRIGGS AT 325 PM MDT VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN POCATELLO/IDAHO FALLS. LAT...LON 4379 11137 4363 11125 4377 11085 4395 11098
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:00 PM MDT, 20 minutes earlier.
Area forecast discussion, Jul 23, 3:00 PM MDT, 20 minutes before
SOUTHEAST IDAHO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID 300 PM MDT TUE JUL 23 2002 CONVECTION FIRING QUITE NICELY THIS AFTERNOON IN TWO AREAS OF THE CWA. RESIDUAL INSTABILITY IN THE ERN HIGHLANDS IS SUPPORTING CONVECTION NORTH OF U78. MSAS LIFTED INDEX FIELD SHOWS UNSTABLE POOL OVR NW WY...WITH VALUES GRADUALLY BECOMING LESS UNSTABLE TO THE WEST INTO ERN ID. THIS CONVECTION SHOULD DIE OUT QUICKLY THIS EVENING. ANOTHER POOL OF UNSTABLE AIR SHOWS UP IN THE MSAS LI FIELD OVR CEN ID...WITH CONVECTION BUILDING SWD INTO THE NWRN CWA. THIS AREA IS ALSO VERY DIURNAL IN NATURE...AND SHOULD DIE OUT DURING THE EVENING HOURS. BY WED...THE UPPER RIDGE BECOMES BETTER DEFINED. WITH TEMPS ALOFT WARMING...SHOULD KEEP ANY CONVECTIVE ACTIVITY IN CHECK UNTIL THU. A WAVE EMBEDDED IN THE SWRLY FLOW ALOFT ON THE BACK SIDE OF THE RIDGE HAS AWAKENED THE ETA QPF...GENERATING A RATHER WIDEPSREAD EVENT THU AND THU NIGHT. MAY BE A LITTLE OVERDONE...BUT THE ETA DID WELL WITH THE LAST PRECIP EVENT IN ERN ID. THUS WILL BUY OFF ON THE SOLUTION... WITH A LITTLE CONSERVATISM. AVN NOT NEARLY AS AGGRESSSIVE WITH THE QPF...BUT IT ALSO WAS NOT WITH THE LAST EVENT. LOWER POPS ON FRI AS WAVE MOVES OUT...WITH LINGERING PRECIP IN THE ERN HIGHLANDS INTO SAT. REST OF THE AREA SHOULD REMAIN DRY ON SAT. REST OF FCST LOOKS TO BE DRY. HEDGES .KSFX...OPERATIONAL...VCP 11. BYI 59/95/60 000 .PIH...NONE. PIH UB 058/094 058/091 55 07000
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 3:03 PM MDT | Severe Thunderstorm Warning | PIH | Fremont | 27 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.